Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 124, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 19, 2001, 12:18 PM CDT for Coosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2001, 12:18 PM CDT (17:18 UTC)
- Expired
- May 19, 2001, 12:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Coosa County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 12:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 191720 SVRBHM ALC037-191745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1218 PM CDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 1245 PM CDT * AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL COOSA COUNTY...MOVING EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHEASTERN COOSA COUNTY...NEAR GOODWATER AND KELLYTON. HAIL TO THE SIZE OF QUARTER CAN BE EXPECTED WITH THIS STORM...ALONG WITH GUSTY WINDS. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. AT...LON 3301 8635 3289 8620 3290 8603 3308 8612
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:30 AM CDT, 48 minutes earlier.
Area forecast discussion, May 19, 11:30 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1130 AM CDT SAT MAY 19 2001 BROADLY DIVERGENT FLOW IN THE UPPER LEVELS AND MCV ROTATING ACROSS W TN W KY ATTM. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION IN SE CWA AND TSTMS FIRING ALONG THIS AXIS. ADDITIONAL COMPLEX FROM NEAR HSV EXTENDS SW INTO S LAMAR CO. PLENTY OF SUN BETWEEN THESE TWO AREAS AND ALONG WITH THE MOISTURE LEADING TO GOOD INSTABILITY IN THIS AREA. TEMPS HAVE HIT AT LEAST 80 IN CENTRAL AND S AL WITH DP NEAR 70. MCV MOVES SE TO NEAR NE AL BY 00Z. POTENTIAL FOR SVR TSTMS EXISTS AROSS MUCH OF THE CWA...BUT HOW MUCH THE ATMOSPHERE DESTABILIZES AFTER THE RAINFALL REMAINS TO BE SEEN IN THE TN VLY. BEST SVR CHC EAST OF A LINE FROM SCOTTSBORO TO DECATUR TO TUSCALOOSA TO SELMA. SPC WILL LIKELY ISSUE A WATCH FOR PARTS OF THE CWA SHORTLY. WILL UPDATE AT THAT TIME. 75 .BHM...NONE.
In the hours before
Special weather statement, May 19, 6:30 AM CDT, 5 hours 48 minutes before
ALZ001>038-040>050-191730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT SAT MAY 19 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A POTENT UPPER LEVEL DISTURBANCE...COMBINED WITH INCREASING LOW LEVEL MOISTURE AHEAD OF A SURFACE FRONT WILL SET THE STAGE FOR SCATTERED TO NUMEROUS SHOWERS AND SOME POSSIBLY SEVERE THUNDERSTORMS ACROSS THE REGION TODAY. THE STORMS PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE UPPER LEVEL SYSTEM WILL PROVIDE SUFFICIENT WIND SHEAR AND LIFT FOR THUNDERSTORMS. COMBINE THAT WITH DAY TIME HEATING...CONDITIONS WILL BE FAVORABLE FOR ORGANIZED STORMS INCLUDING SUPERCELLS. HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT ACROSS MOST OF THE AREA...WITH ISOLATED TORNADOES ALSO POSSIBLE. LOCATIONS THAT WILL BE MOST PRONE TO THESE CONDITIONS WILL LIKELY BE RIGHT OF A LINE FROM AUBURN TO TUSCALOOSA lTO ATHENS. STAY ALEART FOR FUTURE STATEMENTS AND FORECAST FOR UPDATES ON THE POSSIBLE SEVERE WEATHER. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:50 AM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 25 min |
| May 19, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 26 min |
| May 19, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
| May 19, 6:27 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.